Long-Term Side Effects of Benadryl
Benadryl (diphenhydramine hydrochloride) is a brand name antihistamine drug with anticholinergic (drying) and sedative side effects manufactured by McNeil Healthcare, a division of Johnson & Johnson. It is primarily prescribed to provide temporary relief of seasonal and perennial allergy symptoms including rashes, hives, runny nose, sneezing, itching and watery eyes, as well as itching of the nose or throat. Available for oral or topical use, it blocks the effects of histamine in the body. It can also be used to alleviate cold symptoms, insomnia, motion sickness and to treat mild cases of Parkinson's Disease.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Diphenhydramine, one of the first known antihistamines, was invented in 1943 by Dr. George Rieveschl, a former University of Cincinnati professor. In 1946 it became the first FDA-approved prescription antihistamine. While the brand name Benadryl is currently marketed in the United States by Johnson & Johnson, many retailers manufacture generic versions under their own brand names that are less costly.
Benadryl's main ingredient, diphenhydramine hydrochloride, is marketed under a variety of brand names, e.g., 40 Winks, Aler-Dryl, Banophen, Calm-Aid, Compoz Nighttime Sleep Aid, Diphedryl, Diphen, Genahist, Hydramine, Nu-Med, Nytol Caplet, Quenalin, Scot-Tussin Allergy Relief Formula, Sleep, Sleepinal, Sominex, Twilite, Unisom Sleepgels Maximum Strength. Additionally, any over-the-counter medication with the term "PM" after its name indicates the presence of diphenhydramine.
Common Side Effects
Diphenhydramine is known to cause a variety of side effects that do not necessarily require medical attention. Most of these will go away as your body adjusts to the medication. Notify your doctor if any of the following symptoms are severe or persistent: sedation, drowsiness, dizziness, disturbed coordination, increased chest congestion, dry mouth, nose and throat, headache, muscle weakness, excitability, nervousness, loss of appetite, constipation, vomiting and nausea.
Dryness of the mouth, nose and throat may increase the occurrence of tooth decay, gum disease and fungal infections. Use sugarless candy or gum, or suck on ice chips for temporary relief if dryness persists. Talk to your doctor if this continues for more than two weeks.
Serious Side Effects
There are more serious side effects that need to be discussed with your doctor if you have been taking Benadryl for a prolonged period of time. Diphenhydramine may cause low blood pressure, palpitations, increased heart rate, confusion, nervousness, irritability, blurred vision, double vision, painful and difficulty urinating and tremors. If you experience any of these symptoms, contact your doctor immediately.
Long-Term Side Effects of Benadryl on the Brain
Older people taking products with diphenhydramine such as Benadryl may be increasing their risk for coginitive impairment, e.g., delirium, slowed thinking, Alzheimer's, etc. Dr. Malaz Boustani published findings in the May 2009 online issue of the ''Journal of Clinical Interventions in Aging'' that indicate Benadryl, as a molecule that blocks the neurotransmitter acetylcholine, interrupts the normal functioning of the central and peripheral nervous systems. Dr. Boustani also noted that the effects of Benadryl are cumulative, so the more you consume, the more of an effect this will have on the nervous system and cognition.
Patients can easily become dependent on antihistamine medications. They should not be taken for more than a few weeks without being under the care of a doctor. Resistance is also built up quickly, so they are no longer effective if taken regularly for prolonged periods of time.
Since Benadryl controls nausea and vomiting, it may mask symptoms of gastro-intestinal problems, appendicitis or overdoes caused by other medicines. Make sure that your doctor knows you have been taking Benadryl when trying to diagnose any of these conditions.
While Benadryl relieves symptoms of various conditions, it does not treat the root cause of the symptoms or speed the recovery process. Do not use antihistamines for more than approximately ten days or more than two or three times a year without consulting a doctor. Sedatives, tranquilizers and alcohol may increase drowsiness when taken in combination with Benadryl. Be careful when driving a motor vehicle or operating machinery while taking Benadryl. Benadryl has been shown to build tolerance against its sedation effectiveness quickly, with placebo-like results after the third day of dosage. Finally, taking more than the recommended dosage may cause liver damage.